Mental Health Q&A: How to cure sleeplessness

Dr Hemant Mittal, neuro-psychiatrist, answers readers’ questions on Mental Health. Get your doubts cleared and see them featured on our FAQ page every week.
This week’s answers:

1. Thanks for your answer as mentioned above.But I am confused about side effects of medicins and my Doctor never told all about this.Kindly advcie how I can get rid of medicins to be normal. (Last
week’s query and Dr. Mittal’s response – http://health.sify.com/mental-health-qa-treating-panic-attacks/ )

Varun

Hello varun, most drugs have certain side-effects. It’s the duty of your doctor to inform you about the same and make sure that he/she control those side-effects through dose modulation or addition
of another medicine.

Since I haven’t examined you, I cannot opine on how to get rid of the medicines. For that I would require to meet you, do a general and
neuro-psychiatric examination.

2. I have been having a highly sensitive nature since childhood which went un noticed and untreated. As I studied and progressed, though I
did very well in my related fields, my anxiety, fear of the unknown and depressive moods increased. In 2004 when it was at its peak I had
to quit the job on the pretext of high BP and heart trouble whereas I had neither. The current medication is 50mg fluvixamine, 1mg
alprazolam, 2mg lorezepam in addition to athenelol 50mg for high BP.
Even with these sedative medication getting peaceful sleep for 2 hours is difficult. I walk 6 kms every day, am fully active, drive car etc.
While driving outstation for family travelling I have driven continuous 25 hours without any major rest stops and without the slightest for desire to sleep. Can u suggest something to help out?

GK Nair

Hello Mr.Nair, from what you have mentioned:
a. You seem to have an anxious personality
b. The medications you are taking seem to be towards controlling this high anxious nature of yours
c. The medicines are working as anti-anxieties in your case, rather than working as hypnotics or sedatives.
d. If you have been taking the medicines for long time, your body must have developed tolerance to the same.
e. I would suggest – first to get a complete “sleep study” done to find the causes of sleep disturbance.

Secondly – ask your consulting doctor to change the medicines. Add something that is pure hypnotic or sleep inducing and if possible reduce or modulate the dose of these anti-anxieties.

Send in your questions on mental health to bawarchieditor@sify.com now! And don’t forget to include `Mental Health FAQ` in the subject line.

Share